Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 1, NWS Grand Rapids, MI

May 6, 20216 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 6, 2021, 3:42 PM EDT for 6 counties in Michigan. It took effect at May 7, 2021, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 6, 2021, 3:42 PM EDT (19:42 UTC)
In effect from
May 7, 2021, 12:00 AM EDT
Expired
May 7, 2021, 8:00 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Gratiot County, MI, Lake County, MI, Mason County, MI, Montcalm County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS73 KGRR 061942
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 PM EDT Thu May 6 2021

MIZ039-040-045-046-070345-
/O.NEW.KGRR.FZ.W.0004.210507T0400Z-210507T1200Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
342 PM EDT Thu May 6 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures near to slightly below the freezing mark of
  32 degrees are expected tonight.

* WHERE...Osceola, Clare, Mecosta and Isabella counties.

* WHEN...From midnight tonight to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Freezing temperatures are possible between
  midnight and 800am. Cloud cover may mitigate the threat a bit,
  but there is still a chance of readings dropping below 32
  degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-038-043-044-051-052-070345-
/O.NEW.KGRR.FR.Y.0001.210507T0400Z-210507T1200Z/
Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Greenville, and Alma
342 PM EDT Thu May 6 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Mason, Lake, Oceana, Newaygo, Montcalm and Gratiot 
  counties.

* WHEN...From midnight tonight to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Temperatures will fall into the lower to
  middle 30s overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

Duke
4 follow-up statements
395 
WWUS73 KGRR 070137
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
937 PM EDT Thu May 6 2021

MIZ039-040-045-046-070945-
/O.CON.KGRR.FZ.W.0004.210507T0400Z-210507T1200Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
937 PM EDT Thu May 6 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Temperatures near to slightly below 32 degrees are 
  expected tonight.

* WHERE...Osceola, Clare, Isabella and Mecosta counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-038-043-044-051-052-070945-
/O.CON.KGRR.FR.Y.0001.210507T0400Z-210507T1200Z/
Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Greenville, and Alma
937 PM EDT Thu May 6 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Lake, Mason, Oceana, Gratiot, Newaygo and Montcalm 
  counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
968 
WWUS73 KGRR 070803
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
403 AM EDT Fri May 7 2021

MIZ039-040-045-046-071200-
/O.CON.KGRR.FZ.W.0004.000000T0000Z-210507T1200Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
403 AM EDT Fri May 7 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures near to slightly below freezing.

* WHERE...Osceola, Clare, Isabella and Mecosta counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. Frost or fog may also deposit ice on pavement or other
  walkways.

* ADDITIONAL DETAILS...Another round of freezing temperatures and
  frost is likely to occur Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-038-043-044-051-052-071200-
/O.CON.KGRR.FR.Y.0001.000000T0000Z-210507T1200Z/
Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Greenville, and Alma
403 AM EDT Fri May 7 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to middle 30s will result in
  areas of frost.

* WHERE...Lake, Mason, Oceana, Gratiot, Newaygo and Montcalm 
  counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered. Frost may also deposit ice on sidewalks and other
  walkways.

* ADDITIONAL DETAILS...Freezing temperatures and frost are likely
  to occur Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
108 
WWUS73 KGRR 070958
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
558 AM EDT Fri May 7 2021

MIZ039-040-045-046-071200-
/O.CON.KGRR.FZ.W.0004.000000T0000Z-210507T1200Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
558 AM EDT Fri May 7 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures near to slightly below freezing. Very low
  visibilities as well.  

* WHERE...Osceola, Clare, Isabella and Mecosta counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. Frost or fog may also deposit ice on pavement or other
  walkways. Very low visibilities will lead to areas of dangerous
  travel conditions.

* ADDITIONAL DETAILS...Another round of freezing temperatures 
  and frost is likely to occur Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Be alert
for sudden changes to the visibility.

&&

$$

MIZ050-056>059-064>067-071>074-071300-
/O.NEW.KGRR.FG.Y.0001.210507T0958Z-210507T1300Z/
Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
558 AM EDT Fri May 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Areas of visibility less than a quarter mile in dense 
  fog.

* WHERE...Portions of south central, southwest and west central 
  Michigan.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Near zero visibility is possible in places
  for the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MIZ037-038-043-044-051-052-071200-
/O.CON.KGRR.FR.Y.0001.000000T0000Z-210507T1200Z/
Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Greenville, and Alma
558 AM EDT Fri May 7 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to middle 30s will result in
  areas of frost. Near zero visibilities in places.

* WHERE...Lake, Mason, Oceana, Gratiot, Newaygo and Montcalm 
  counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. Frost may also deposit ice on sidewalks and 
  other walkways.

* ADDITIONAL DETAILS...Freezing temperatures and frost are likely
  to occur Friday night. Areas of visibility less than a quarter
  mile in dense fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Be alert
for sudden changes to the visibility.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
769 
WWUS73 KGRR 071155
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
755 AM EDT Fri May 7 2021

MIZ039-040-045-046-071300-
/O.EXP.KGRR.FZ.W.0004.000000T0000Z-210507T1200Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
755 AM EDT Fri May 7 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

As the temperature rises through the morning the fog will
dissipate.  Be alert for sudden changes until the dense fog
dissipates by 9 am.

$$

MIZ037-038-043-044-051-052-071300-
/O.EXP.KGRR.FR.Y.0001.000000T0000Z-210507T1200Z/
Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Greenville, and Alma
755 AM EDT Fri May 7 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

As the temperature rises through the morning the fog will
dissipate.  Be alert for sudden changes until the dense fog
dissipates by 9 am.


$$

MIZ050-056>059-064>067-071>074-071300-
/O.CON.KGRR.FG.Y.0001.000000T0000Z-210507T1300Z/
Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
755 AM EDT Fri May 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* WHAT...Areas of visibility less than a quarter mile in dense 
  fog.

* WHERE...Portions of south central, southwest and west central 
  Michigan.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Near zero visibility is possible in 
  places for the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 6, 3:32 PM EDT, 10 minutes earlier.

Area forecast discussion, May 6, 3:32 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 PM EDT Thu May 6 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Thu May 6 2021

- Additional chances for rain into Friday

- Frost and freezing temperatures many of the upcoming nights

- Mainly dry weather expected this weekend into next week

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 330 PM EDT Thu May 6 2021

- Additional chances for rain into Friday

Multiple shortwaves aloft will affect the area from this evening
into Friday. The first is moving east through the forecast area at
this time. The back edge of the precipitation is out over Lake
Michigan at 300pm. By 800pm this evening the bulk of the
precipitation should be east of our area or exiting the 127
corridor. Cannot rule out a isolated shower between 800pm and
1100pm, but for the most part we will be dry.

The next area of rain showers associated with another shortwave
driving through the area in northwest flow aloft will move in
between 500am and 800am for areas north and west of Grand Rapids,
like Ludington, Muskegon and Baldwin. The rain will then sweep
east through the forecast area on Friday. We may see a few
thunderstorms develop across South Central Lower Michigan in the
midday and afternoon hours from Lansing to Jackson especially.
Nothing severe, but a rumble of thunder looks possible.
Instability is nothing impressive, but 500 j/kg is enough to
generate some thunder. The precipitation should clear east Friday
evening.

- Frost and freezing temperatures many of the upcoming nights

Frost and freezing temperatures are going to be a concern the next
5 night starting tonight. We are in a cooler air mass and it will
not take much to reach critical temperatures. Many fruit varieties
are a couple weeks ahead of schedule which is not good news when
we get into a pattern like we are in. Upper 20s and lower 30s
temperatures look possible many of the night, especially over the
weekend into early next week.

As for tonight, certainly not a slam dunk, but it appears we have
decent threat for frost and freezing temperatures across Central
Lower Michigan. Best chance for a freeze is across interior
Central Lower up towards Evart, Harrison and Clare. Around
that area to the west and south frost appears likely with lower to
middle 30s lows a solid bet. The setup tonight is nowhere near
perfect as we have some winds aloft, clouds that may be filling
back in after the initial clearing and even some precipitation
moving in late. Bottom line though it will not take much to reach
the low 30s given clearing later this evening. That fact combined
with many fruit varieties already in bloom felt the need to issue
across Central Lower. We will be watching the remainder of the
area closely this evening and may need to expand the advisory
based on clearing trends. Frost and freeze headlines look fairly
likely many of the nights through at least Monday night.

- Mainly dry weather expected this weekend into next week

After the precipitation kicks east tomorrow evening we look fairly
dry the remainder of the period. Have decided to roll with the
ECMWF guidance which is drier through the rest of the period. This
is very much the case on Sunday where the GFS has an inch plus
swath of precip through our area while the ECWMF is dry.
Obviously we will be watching trends going forward. At this point
we like the further south track of the weekend low in the ECWMF.
Surface high pressure dominates much of the time from Saturday
through next Thursday across the Great Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 213 PM EDT Thu May 6 2021

MVFR cigs continue as light to moderate showers move through SW
Michigan this afternoon. The heaviest precipitation will be from
now until 20Z and then becoming lighter between 20Z to 22Z. Expect
MVFR cigs to by mid evening,with a period of VFR before lower
clouds move in overnight between 03Z to 06Z and continue through
12Z. There could be some MVFR vsbys but given the increased chance
for clouds that should lessen fog impacts. Scattered showers will
arrive from the northwest Friday morning. Localized impacts are
possible with the northern TAF sites of the biggest concern.

&&

.MARINE...
Issued at 330 PM EDT Thu May 6 2021

No headline is in place at this point, but feel we are going to
need a Small Craft Advisory from Friday afternoon into Friday
night. Wave models are low at this point on waves. The winds that
input to the models appear low and as a result the waves are too
low. Later this evening or tonight we will be jumping into a SCA
headline. Waves will likely reach the 3-6 foot range.

Until tomorrow midday waves should remain below advisory levels.
Waves should fall below advisory levels once again on Saturday and
remain low through the rest of the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning from midnight tonight to 8 AM EDT Friday for
     MIZ039-040-045-046.

     Frost Advisory from midnight tonight to 8 AM EDT Friday for
     MIZ037-038-043-044-051-052.

LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ceru
MARINE...Duke
Hazardous weather outlook, May 6, 3:56 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
356 AM EDT Thu May 6 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
356 AM EDT Thu May 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Patchy frost may develop late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms east of US 131 Friday
afternoon and evening. Severe weather is not expected.

Frost and freezing temperatures will be a concern Friday night
through Tuesday night as low temperatures fall into the 30s each
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-070900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 AM EDT Thu May 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:42 PM EDTFreeze WarningGRRClare, Isabella, Mecosta, Osceola16 hr

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.